Stability of Minimal Surfaces and Eigenvalues of the Laplacian

  • João Lucas Barbosa
  • Manfredo do Carmo
Chapter

Abstract

Let \(x:{\text M}\rightarrow \,\tilde{M}^{n}\) be a minimal immersion of a two-dimensional orientable manifold \({\text M}\) into an n-dimensional Riemannian manifold \(\tilde{M}^{n}.\)

Keywords

Minimal Surface Gaussian Curvature Isoperimetric Inequality Total Curvature Minimal Immersion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Barbosa, J.L., do Carmo, M.: On the size of a stable minimal surface in R 3. Amer. J. Math. 98, 515- 528 (1976)Google Scholar
  2. 2.
    Barbosa, J.L., do Carmo, M.: A proof of the general isoperimetric inequality for surfaces. Math. z. 162, 245-261 (1978)Google Scholar
  3. 3.
    Barbosa, J.L., do Carmo, M.: A necessary condition for a metric in M n to be isometrically and minimally immersed in R n+1. An. Acad. Brasil. Ci. (to appear)Google Scholar
  4. 4.
    Bandle, C.: Konstruktion isomperimetrischer Ungleichungen der Mathematischen Physik aus solchen der Geometrie. Comment. Math. Helv. 46, 182- 213 (1971)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Bol, G.: Isoperimetrische Ungleichungen für Bereiche und Flächen. Jber. Deutsch. Math.-Verein. 51, 219- 257 (1941)MathSciNetGoogle Scholar
  6. 6.
    Chen, C.C.: Complete minimal surfaces with total curvature - 2π. PreprintGoogle Scholar
  7. 7.
    Chern, S.S.: Minimal submanifolds in a Riemannian manifold. Department of Mathematics Technical Report 19, Lawrence, Kansas: University of Kansas 1968Google Scholar
  8. 8.
    Chern, S.S., Osserman, R.: Complete minimal surfaces in euclidean n-space. J. Analyse Math. 19, 15- 34 (1967)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Kaul, H.: Isoperimetrische Ungleichung und Gauss-Bonnet-Forme! für H-Flächen in Riemannschen Mannigfaltigkeiten. Arch. Rational Mech. Anal. 45, 194- 221 (1972)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Lawson, Jr., B.: Lectures on Minimal Submanifolds. I.M.P.A., Rio de Janeiro: lnstituto de Matematica Pura e Applicada 1973Google Scholar
  11. 11.
    Lichtenstein, L.: Beiträge zur Theorie der linearen partiellen Differentialgleichungen zweiter Ordnung von elliptischem typus. Rend. Circ. Mat. Palermo 33, 201 - 211 (1912)MATHCrossRefGoogle Scholar
  12. 12.
    Nitsche, J.: A new uniqueness theorem for minimal surfaces. Arch. Rational Mech. Anal. 52, 319- 329 (1973)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Morrey, Jr., C.B., Nirenberg, L.: On the analyticity of the solutions of linear elliptic systems of partial differential equations. Comm. Pure Appl. Math. 10, 271-290 (1957)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Osserman, R., Schiffer, M. : Doubly-connected minimal surfaces. Arch. Rational Mech. Anal. 58, 285-307 (1975)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Peetre, J.: A generalization of Courant’s nodal domain theorem. Math. Scand. 5, 15- 20 (1957)MathSciNetMATHGoogle Scholar
  16. 16.
    Polya, G., Szegö, G.: Isoperimetric inequalities of Mathematical Physics. Annals of Mathematics Studies 21. Princeton: Princeton University Press 1951Google Scholar
  17. 17.
    Simons, J.: Minimal Varieties in Riemannian manifolds. Ann. of Math. 88, 62- 105 (1968)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Schiffman, M.: The Plateau problem for non-relative minima. Ann. of Math. 40, 834- 854 (1939)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Smale, S.: On the Morse index theorem. J. Math. Mech. 14, 1049-1056 (1965)MathSciNetMATHGoogle Scholar
  20. 20.
    Spruck, J.: Remarks on the stability of minimal submanifolds of R n Math. Z. 144, 169- 174 (1975)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • João Lucas Barbosa
    • 1
  • Manfredo do Carmo
    • 2
  1. 1.Departamento de MatematicaUniversidade Federal do CearáFortalezaBrasil
  2. 2.Instituto de Matematica Pura e AplicadaRio de JaneiroBrasil

Personalised recommendations